Can GERD be caused by antibiotics?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

girl_geek
Regular Member


Date Joined Oct 2009
Total Posts : 58
   Posted 10/12/2009 1:30 PM (GMT -6)   
I first starting experiencing GERD symptoms at the beginning of this year when I went on long-term antibiotics for acne.  I didn't realize it was acid reflux at the time since my main symptom was nausea.  And since I could usually control the symptoms with taking my pill at the same time each day, eating yogurt daily, etc., I didn't worry about it.  But in May (after 5 months of being on antibiotics) I started experiencing a "lump in my throat" sensation.  I did some research and learned that was a common side effect of both acid reflux and my antibiotics, so I quit the antibiotics since I was worried the acid reflux was starting to damage my esophagus!
 
However, even after quitting the antibiotics and taking a round of probiotics recommended by doctor, my symptoms are getting worse.  (Except for the lump in the throat -- that's the only symptom that's improved, though it's not completely gone.)  My main symptom is nausea (and lack of appetite, because who wants to eat when they're nauseus?), and while I never get a true burning sensation in my chest, sometimes it does feel like my last meal is trying to come back up (ew)!
 
Incidentally, I also lost 9 lbs in the first month after quitting the antibiotics (which is a lot for my small frame!) and I wasn't even trying to lose weight.  I did not gain weight while on the antibiotics and my weight has since stabalized after losing that initial 9 lbs, so I don't know if that's related or not....
 
I cannot find any relation between my symptoms and what I eat.  The only thing that I know is more likely to make my symptoms worse is eating late at night or laying down after eating.  But I can experience symptoms at any time of the day or night.
 
I recently tried a double dose of Prilosec OTC (which my doctor said was equivalent to the Rx) but it had no effect.  I'm now waiting for my insurance to approve a prescription for a more expensive drug -- I think it is Prevacid?  My doctor has also scheduled a few tests to rule out other problems, but he seems confident it's GERD.
 
Anyone else had GERD that was caused by antibiotic therapy?  Or GERD with nausea as its main symptom?  I hate feeling sick all the time -- I don't even like to plan out meals when I go grocery shopping because I don't know if I'll feel too nauseaous to eat the meals I cook!  And my husband is getting tired of "get your own dinner" nights when I don't feel like eating :)

girl_geek
Regular Member


Date Joined Oct 2009
Total Posts : 58
   Posted 10/12/2009 1:43 PM (GMT -6)   
Also adding that my husband and I would like to try to get pregnant in about a year or so, so it would be awesome if I could get this under control... since so many women develop reflux while pregnant, I am scared of how sick I would feel if I had reflux before even getting pregant :( Any women out there have reflux going into pregnancy? How was it? (I'll be 29 next year so we don't want to wait tooooo long....)

stkitt
Elite Member


Date Joined Apr 2007
Total Posts : 32602
   Posted 10/12/2009 5:06 PM (GMT -6)   

Hello girl and welcome to HealingWell,

There are various drugs, both over-the-counter and prescription, that can increase the risk for GERD, and worsen the symptoms in those who already suffer from GERD.

Antibiotics is listed as one of the drugs.  Are you seeing a GI Doctor as there are test that can be done to see how bad your GERD is?  I am sure you will get responses and ideas from the members of the forum.

Again a warm welcome and do stick with us.

Kitt


 

Kitt,
Moderator: Osteoarthritis, GERD/Heartburn  &
Anxiety/Panic
*~*
http://www.healingwell.com/donate *~*
"When you find peace within yourself, you become the kind of person who can live at peace with others."
"I am not a mental health professional, nor do I play one on TV, I just kind of talk like one!"



girl_geek
Regular Member


Date Joined Oct 2009
Total Posts : 58
   Posted 10/12/2009 6:44 PM (GMT -6)   
Right now I am only seeing my PCP, he wanted to start with trying Rx's and if I respond to them, then that must mean I have GERD.  I'm really just getting started with this, since originally I thought it was something I could fix myself with yogurt, etc.!
 
We'll see what happens, if I don't get any results with him I'll ask for a referral to a GI!
 
I'm just kicking myself though -- I was hesitant to take antibiotics to start with, but I let my dermatologist talk me into it.  Now I'm REALLY regretting it. :(

griffdawg
Regular Member


Date Joined May 2009
Total Posts : 247
   Posted 10/12/2009 10:16 PM (GMT -6)   
thats how i got mine! i had bad infections from wisdom teeth...
griff

AcidStorm
New Member


Date Joined Oct 2009
Total Posts : 17
   Posted 10/13/2009 12:42 AM (GMT -6)   
Same here - mine worsened significantly when I took Z-pak and then prednisone for a nasty lung virus.

girl_geek
Regular Member


Date Joined Oct 2009
Total Posts : 58
   Posted 10/13/2009 6:42 PM (GMT -6)   

Well at least I'm not the only one :)

I've taken short-term antibiotics (5-10 days) many times in my life for ear and sinus infections.  A few made me ill while I was on the drugs but the symptoms immediately went away when I quit taking them; others I could tolerate without any problems.

But taking antibiotics for acne was the first time I've been on antibiotics for the long term.  I know that there was no way for my dermatologist to predict this would happen but I wish she would have given me some warning; instead she kept telling me that antibiotics were perfectly safe and to just take them with food, etc. if they make you nauseaus.  If I had known they would give me GERD, I would have gladly traded the GERD for the acne!  (And of course now that I'm off antibiotics, the acne is back, so now I have both! lol)

I might have to mention this to my dermatologist next time... I'll still keep seeing her for topical Rx's but no more pills!  (A friend had a horrible experience on Accutane so I refuse to use that as well!)


theacidrefluxman
Veteran Member


Date Joined Oct 2009
Total Posts : 739
   Posted 10/13/2009 9:18 PM (GMT -6)   
i had a case of food poisoning that caused my GERD, but I am not sure whether it was the violent vomiting or the antibiotics I took soon after which caused my longstanding gerd.

Chinalily
New Member


Date Joined Jan 2015
Total Posts : 1
   Posted 1/25/2015 3:43 PM (GMT -6)   
My sister who is 62 was diagnosed with GERD after taking Levaquin prescriber by her physician when she returned from the DR ( vacation) with an upper respiratory infection. Prior to this, she has never had any problems with heartburn, indigestion, or acid reflux. Nor does she have a hiatal hernia ( which most physicians are saying is a cause of GERD). I believe the antibiotic was stronger than her body could handle. Her physician told her to take it on an empty stomach. She said every day that she took it, it dealt like it was burning a hole in her stomach. The pill was taken once a day. She is now nausea us and has GERD all day long. It perplexes me why physicians are saying that antibiotics do not cause or contribute to GERD. I feel it depletes the normal flora of the intestines...and it is not just an acid issue bu that the wrong bacteria is growing in her intestines since the antibiotics killed the bacteria that should be there ( which ones those are is beyond me). Antacids are not helping..neither is a bland diet. I am trying to get her to do a fecal transplant ( use daughter's feces)... But she is leery.
All of the literature talks about how to treat GERDbut no one talks about why taking antibiotics can cause GERD.what is the pathogeneses of the cause...the root of the cause...if you can answere that, the maybe it can be cured...not treated for the rest of my sister's life!!!

Post Edited (Chinalily) : 1/25/2015 1:56:37 PM (GMT-7)

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, July 21, 2018 6:05 PM (GMT -6)
There are a total of 2,984,029 posts in 327,173 threads.
View Active Threads


Who's Online
This forum has 161967 registered members. Please welcome our newest member, Coach Craig.
356 Guest(s), 6 Registered Member(s) are currently online.  Details
Mik1999, Hoagie, Lymess, delta30, Coach Craig, Woodduck12